Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

June 25, 2021

NWS JSJ issued this special weather statement at Jun 25, 2021, 12:59 PM CDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 12:59 PM CDT (17:59 UTC)
Expired
Jun 25, 2021, 1:30 PM CDT
In force
31 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 87 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

692 
WWCA82 TJSJ 251759
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
159 PM AST Fri Jun 25 2021

PRZ009-251830-
Western Interior-
159 PM AST Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...SAN
SEBASTIAN AND UTUADO MUNICIPALITIES...

At 157 PM AST, a strong thunderstorm was located near Lares, moving
west at 10 mph.

Small hail and wind gusts in excess of 30 mph are possible with this 
storm.

Torrential rainfall is also occurring, and may cause localized 
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1830 6677 1822 6684 1822 6700 1833 6702
TIME...MOT...LOC 1757Z 106DEG 8KT 1824 6691 

$$

JA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jun 25, 9:44 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 9:44 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1044 AM AST Fri Jun 25 2021

.UPDATE...The available moisture has been gradually increasing,
ahead of the tropical wave that is expected on Saturday. As
moisture increases and interacts with the diurnal heating, the
cloudiness has increased across the local area. The cloud
development has been mainly across the higher elevations of the
islands and then streamed off to the west with the prevailing wind
flow. The shower activity has increased gradually, from a few
brief showers, to scattered showers across eastern PR. For the
afternoon, the sea breeze convergence across western PR will play
a role and cause showers and a few thunderstorms to develop across
the western interior, western and northwestern PR. Isolated to
scattered showers are expected elsewhere in the afternoon.

&&

.AVIATION...VFR conds expected today. Brief SHRA could affect the
vicinity of the local terminals, but ISOL SHRA could very briefly
affect the TJPS terminal at some point between 25/14Z and 25?17Z,
for that VCSH was added to the TAF, with a short TEMPO. That
said, TSRA is expected to develop after 25/17Z across W/NW PR,
which would cause VCTS at TJBQ. Winds will be from the east at
10-15 knots, with sea breeze variations.

&&

.MARINE...No changes from the previous discussion. Seas up to 5
feet and winds generally up to 15 knots today and through the
weekend. There will be a moderate risk of rip currents today
across northern PR and the eastern beaches of Vieques, Culebra,
and St Croix. Low risk of rip currents elsewhere.

&&

.PREV DISCUSSION... /issued 433 AM AST Fri Jun 25 2021/

SYNOPSIS...A seasonable weather pattern will prevail across the
local area today with morning passing showers across portions of
eastern Puerto Rico and the USVI followed by afternoon convection
across interior and western portions of Puerto Rico. A more
unsettled weather pattern is expected for the upcoming weekend as
the combination of a Tropical Upper Tropospheric Trough (TUTT)
and moisture from a tropical wave will result in an increase in
shower and thunderstorm activity across portions of the local
area. A decrease in shower activity is expected for the first half
of the upcoming work week.

SHORT TERM...Today through Sunday..

A TUTT low northeast of the region will move into the western
Atlantic through the short term period. A TUTT induced low-level
trough across the Atlantic waters will bring a small surge in
moisture today. This, in combination with daytime heating and the
sea breeze convergence will lead to the development of afternoon
showers and thunderstorms, mainly over the interior and western
sections of PR, and showers from streamers developing downwind of
the islands, and from el Yunque into the San Juan metropolitan area.
Urban and small stream flooding is expected with the heaviest
showers this afternoon.

Meanwhile, a tropical wave moving across the Windward Islands will
enter the eastern Caribbean later today, and further increase the
available moisture content across the local area through the
weekend. Shower and isolated thunderstorm activity is expected to
gradually increase from the Anegada Passage and across the eastern
waters of the islands from late tonight into Saturday. As the wave
moves across the region on Saturday, expect cloudiness and scattered
to locally numerous showers with isolated thunderstorms to affect
portions of the islands through at least late Saturday night. Urban
and small stream flooding will be the main threat. Lingering
moisture on Sunday in a southeasterly wind flow will aid in the
development of diurnally induced afternoon convection, mainly over
northwestern PR. Drier air is expected to quickly fill from the east
by Sunday night.

LONG TERM...Monday through Friday...

Model guidance is in relatively good agreement in showing
improving weather conditions on Monday. A mid-level ridge is
expected to build in from the central Atlantic into the northeast
Caribbean, resulting drier and more stable conditions aloft.
Therefore, the coverage of shower activity is expected to diminish
substantially. However, sufficient low-level moisture will still
remain in place to result in afternoon convection across the
northwestern quadrant of Puerto Rico as the low-level steering
flow will be from the east-southeast.

On Tuesday into at least the first half of Wednesday, the low-
level moisture content decreases with a plume of suspended Saharan
Dust Particulates expected to move across, resulting in hazy
skies. Therefore, mainly fair weather conditions with limited
shower activity is expected.

Weather conditions then change late Wednesday into Thursday as a
tropical wave approaches the area with moisture expected to
increase significantly, increasing shower and thunderstorm
activity. Then, on Friday, another tropical wave is expected to
move across the eastern Caribbean, however, model guidance is in
disagreement in terms of how far north this wave will move with
the GFS model maintaining the wave well to the south while the
ECMWF model brings the wave towards the area. Therefore, given
these differences, confidence is rather low as to the expected
weather conditions for next Friday.

AVIATION...Mainly VFR conditions expected across most of the
terminals through the forecast period. However, SHRA/TSRA expected
to develop in and around the western terminals of PR fm 16z-22z,
causing tempo MVFR conds. VCSH expected mainly across the
USVI/Eastern PR terminals through the fcst period, increasing aft
22z, with SCT/BKN cigs fm FL030-FL060. East winds will prevail at 10-
15 kt with sea breeze variations aft 14z.

MARINE...Moderate winds of up to 15 knots and seas of up to 5
feet are expected to prevail across the regional waters through
the upcoming weekend. For beachgoers, there is a moderate risk of
rip currents for the northern beaches of Puerto Rico and most of
Culebra as well as the eastern tip of Vieques and Culebra.

FIRE WEATHER...Little to no shower activity is expected today
across most of the southern coastal plains of Puerto Rico with
relative humidity values expected to drop into the upper 40s to
low 50s for a period of time later this morning into early this
afternoon. In addition, due to the lack of wetting rains, 10-hour
fuel moisture is around 10% with KBDI values remaining above 700
for both Guanica and Camp Santiago. Winds are expected to peak at
around 15 mph with frequent higher gusts. Therefore, there is an
elevated fire danger threat today across the southern coastal
plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  87  77 /  40  50  40  40
STT  88  78  86  76 /  40  60  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....FRG
PUBLIC DESK...LIS
Hazardous weather outlook, Jun 25, 3:38 AM CDT, 9 hours 21 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
400 AM AST viernes 25 de junio de 2021

AMZ710>745-PRZ001>013-260800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
400 AM AST viernes 25 de junio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas aisladas con lluvias
fuertes y vientos en rafaga breves esta tarde a traves de sectores
del interior y oeste.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y
de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17 nudos)
a traves de porciones de las aguas del Atlantico y del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico, asi
como para las playas del ested de Vieques y Culebra.

.Dias dos hasta el siete...sabado a jueves

El riesgo de corrientes marinas continuara por los proximos dias.
Una onda tropical se acercara al area durante el fin de semana,
aumentando la actividad de aguaceros y tronadas. Esto causara
inundaciones urbanas y de riachuelos.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes marinas
al Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-260800-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
400 AM AST viernes 25 de junio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17 nudos)
a traves de porciones de las aguas del Atlantico y del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del este de Santa Cruz.

.Dias dos hasta el siete...sabado a jueves

El riesgo de corrientes marinas continuara por los proximos dias.
Una onda tropical se acercara al area desde el este durante el fin de
semana, aumentando el potencial de inundaciones urbanas debido a
tronadas.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jun 25, 12:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
159 PM AST Fri Jun 25 2021

PRZ009-251830-
Western Interior-
159 PM AST Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...SAN
SEBASTIAN AND UTUADO MUNICIPALITIES...

At 157 PM AST, a strong thunderstorm was located near Lares, moving
west at 10 mph.

Small hail and wind gusts in excess of 30 mph are possible with this
storm.

Torrential rainfall is also occurring, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1830 6677 1822 6684 1822 6700 1833 6702
TIME...MOT...LOC 1757Z 106DEG 8KT 1824 6691

JA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:55 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 25, 12:15 PM CDTAreal Flood AdvisoryJSJ4 hr
Jun 25, 12:41 PM CDTAreal Flood AdvisoryJSJ4 hr
Jun 25, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 25, 2:01 PM CDTAreal Flood AdvisoryJSJ119 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.